Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



New proof of the cobordism invariance of the index

Author: Maxim Braverman
Journal: Proc. Amer. Math. Soc. 130 (2002), 1095-1101
MSC (1991): Primary 32L20; Secondary 58G10, 14F17
Published electronically: October 3, 2001
MathSciNet review: 1873784
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a simple proof of the cobordism invariance of the index of an elliptic operator. The proof is based on a study of a Witten-type deformation of an extension of the operator to a complete Riemannian manifold. One of the advantages of our approach is that it allows us to treat directly general elliptic operators which are not of Dirac type.

References [Enhancements On Off] (What's this?)

  • 1. M. Braverman and M. Farber, Novikov type inequalities for differential forms with non-isolated zeros, Math. Proc. Cambridge Philos. Soc. 122 (1997), 357-375. MR 99b:58220
  • 2. H.L. Cycon, R.G. Froese, W. Kirsch, and B. Simon, Schrödinger operators with applications to quantum mechanics and global geometry, Texts and Monographs in Physics, Springer-Verlag, 1987. MR 88g:35003
  • 3. M. Gromov and B. Lawson, Positive scalar curvature and the Dirac operator on complete Riemannian manifolds, Inst. Hautes Études Sci. Publ. Math. (1983), no. 58, 295-408. MR 85g:58082
  • 4. N. Higson, A note on the cobordism invariance of the index, Topology 30 (1991), no. 3, 439-443. MR 92f:58171
  • 5. M. Lesch, Deficiency indices for symmetric Dirac operators on manifolds with conic singularities, Topology 32 (1993), no. 3. MR 94e:58133
  • 6. L. I. Nicolaescu, On the cobordism invariance of the index of Dirac operators, Proc. Amer. Math. Soc. 125 (1997). MR 97j:58148
  • 7. M. Reed and B. Simon, Methods of modern mathematical physics IV: Analysis of operators, Academic Press, London, 1978. MR 58:12429c
  • 8. M. Shubin, Pseudodifferential operators and spectral theory, Springer-Verlag, Berlin, New York, 1980. MR 88c:47105
  • 9. -, Semiclassical asymptotics on covering manifolds and Morse inequalities, Geom. Funct. Anal. 6 (1996), 370-409. MR 97i:58171
  • 10. -, Spectral theory of the Schrödinger operators on non-compact manifolds: qualitative results, Spectral theory and geometry (Edinburgh, 1998), Cambridge Univ. Press, Cambridge, 1999, pp. 226-283. MR 2001d:58037
  • 11. E. Witten, Supersymmetry and Morse theory, J. of Diff. Geom. 17 (1982), 661-692. MR 84b:58111

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 32L20, 58G10, 14F17

Retrieve articles in all journals with MSC (1991): 32L20, 58G10, 14F17

Additional Information

Maxim Braverman
Affiliation: Department of Mathematics, Northeastern University, Boston, Massachusetts 02115

Keywords: Vanishing theorem, Clifford bundle, Dirac operator, Andreotti-Grauert theorem, Melin inequality
Received by editor(s): October 11, 2000
Published electronically: October 3, 2001
Additional Notes: This research was partially supported by grant No. 96-00210/1 from the United States-Israel Binational Science Foundation (BSF)
Communicated by: Jozef Dodziuk
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society